Monday, October 6, 2008

Metformin kinda sucks

I started taking Metformin on Friday night, and I'm not really a fan of the side effects. I read some warnings on soulcysters.net and made sure to take it RIGHT before I go to bed and to take it with a glass of milk......



Fist of all, the pills have a bit of a fishy smell in the bottle. Not appetizing. And then, about 5 minutes after I take it, my whole body feels really dizzy. I wasn't able to ride in a car (driving was OK) most of the weekend, because I kept getting car sick. Even the 5 minute trip to church yesterday made me want to hurl. ugh! And also, until about halfway through the day, I feel like I have a mild/moderate hangover. I really hope this doesn't last.



Do any of you in bloggy land have experience with Met, or some advice to give me? I'm only on 500mg now, and the RE wants me to get up to 1500mg. I can't see this happening, but maybe I'm just super sensative because I've only just started to take it.....

18 comments:

Mel said...

I'll be honest, I hated the stuff, too. It totally screwed up my digestive system, too. I'd be backed up for days or have the complete opposite.
My RE let me take just two per day and his recommendation was to take them in the middle of a large meal. The seemed to help! He let me stop it as soon as I got pregnant, too. Thank God!
Good luck!!

Mandy said...

I have been on it since last January and now I am 12 wks prego and get to start weening this week. I stuggled for the first 6 weeks, but it does get better. I started w/1 for 2 wks, then 2 for 2wk, until 1500 mg. My biggest recommendation is take it with food. I get sick in the morning if I take it without food still to this day, the others aren't as bad. I take one at night with water and don't seem to have a problem. The biggest side effect for me was extreme diarrhea in the beginning, and nausea. Good luck!!

Michelle said...

Oh wow! You must be reading my mind. I just wrote 2 posts about this horrible drug. I started taking it again on Friday. The first 6 weeks or so are TERRIBLE!!! But once you get used to it, it is really not a problem at all. It just really sucks getting there!!! Good Luck!

Ashley said...

I'm sorry you're having such a hard time. I've had almost no side effects from Met, and as you can see it worked for me :/

Anonymouse said...

I had a tough time for the first 6 weeks or so too. I did 500mg for one week, then 1000mg for a week, then up to 1500mg. If I were doing it over again, I would have probably done longer intervals at each dosage.

Early on, I took the extended release and took 3 tablets with dinner each day. Later, I switched to the slow release and took one with each meal. That helped the heart burn that I had, and seemed to help the upset stomach issues too - although I had been taking them for several months at that point.

Hang in there, take it easy when you can and know that it will pass!

Mrs. S said...

Oh honey, I don't have that experience, but I just wanted to say I'm so sorry you're having those side effects. The car sickness must be awful!

Journeywoman said...

Ease on it. I've been on it for several years. I can say definitively that sometimes when I stop it I have to ease back on it.

Also, talk to your dr. about the fishy smell. I'm allergic to seafood and because of that, I had to go on Glucophage instead of the generic Metformin. It cost more ($10 per month) but at least I'm not wheezing.

A.M.S. said...

This tip might have to wait until you get up to your full dose, but you might ask to switch to the extended release pills. I find they are much easier on my tummy. It's easier to remember and I don't have nearly the number of bouts of GI distress/discomfort I did when I took 500mg 3x a day.

Remember lots of small snacks/ small frequent meals. I think that shakiness you are feeling is your blood sugar levels getting a bit out of whack as your body gets used to actually USING insulin. Until you really get used to the met, always carry a granola bar or something with you. Orange juice is also good.

I wrote this post way back when that covers some of the things I tried when I started Met. Don't know if it will help or not.

BethH6703 said...

Here from L&F

I had problems with Met, too - when I started, and each time I increased dosage (started @ 500, then to 1000, then to 1500).

Best advice I can give is to eat small meals frequently, and to NEVER take a dose on an empty stomach.

I will say that for me, the s/e were worst for the 1st week or so @ each dosage levels, but then started to normalize.

Good luck!

familyoftwo98 said...

Oh boy the adjustment period. Its a bitch, but it really does get better.

Avoid fatty and high carb foods as that makes the side effects worse. Other than that...taking it at night is the only thing I can think of.

I have been taking 2000 mgs a day now for over a year and unless I eat something really rich--example a muffin and a cappuccino I have ZERO side effects.

So this too does pass!!!

Ally said...

I vote for asking for the extended-release pills. (Metformin XR) I didn't do too well on the regular pills, but I take 1500 mg of the XR at night and they work like a charm for me without the yucky side effects.

Good luck!

On My Mind 24/7 said...

Hi there. I've been on Met since April, it does take some adjusting, but it does get better. I am on the extended release version (some say that helps with the side effects) and I started at 500, and increased weekly to 1500. I take mine with the evening meal, which for me is about 8pm. There are some foods which do not go well with Met, you'll figure out what works for you as you go. I can't eat lettuce or bacon. I stick to a low carb diet too, and no greasy or fatty foods. Hope this helps!

On My Mind 24/7 said...

Oh-and I took some immodium for the really rough first few days-it helped a lot.

I am also required to stay on it for my first trimester and possibly the entire 9 months.

Polka Dot said...

I was on it and the first time I had to stop taking it - I was soooo sick to my stomach and the diarrhea was almost constant.

My new RE put me on it, but gave me the extended release formula.

I can not tell you what a huge difference that made. No problems at all!

My Infertility Diaries said...

I can say that I have been right where you are...and right now I am on 1000mg a day and feeling fine. It took me about a month or two to get used to metformin. I am sure you have heard this before but take it with food. I usually take one in the morning after bkfast and the other one after dinner. At first, I had a problem with getting lightheaded and dizzy. Apparently I wasn't eating enough... GO FIGURE. Neways...when that happened I would drink a glass of OJ or something sweet to help with my sugar. If you ever have any questions...just let me know and I will try to help out. Oh yeah...and be prepared to hit the bathroom a lot!!!

SAHW said...

I don't have anything useful to say in terms of advice, but those side effects sound awful, and I really hope you're feeling better!

nh said...

I've been there - it's horrid... I've no new advice just; take it with food and find what you can't eat with it - I can't do sugary things at all with it! And remember it does get better.

Anonymous said...

your not supposed to be taking metformin before bed, this makes no sense. Always take it before a meal so you won't get any stomach trouble.